Strong Wind, Alexander
- When
- May 17, 9:00 AM CST to 5:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
S. coast.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south to southwest winds occurred between a surface low pressure center over the central Plains and high pressure along the Southeast U.S. coast. Peak wind gusts from 40 to 50 mph were measured north of the Marion/Harrisburg corridor and over the Mississippi River counties. The peak wind gust in southern Illinois was 49 mph at the Carbondale airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 3:07 AM CST, 5 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
407 AM CDT Wed May 17 2017
.SHORT TERM...(Today through Friday night)
Issued at 223 AM CDT Wed May 17 2017
Low pressure was over west KS early this morning tied to a
vigorous H5 s/wv over southeast CO. High pressure remained east
off the Atlantic Coast. The result is a nice pressure gradient
across the area, with early morning southerly flow keeping temps
quite mild in the upper 60s to mid 70s. Considerable convective
debris high clouds continue to stream east across the area as
well. Main forecast challenges include the wind forecast and
headline today, then PoPs. Overall model preference is a blend of
the NAM and EC, with some HiRes convective allowing model input
through 00z today.
First, winds today. Guidance yesterday including momentum transfer
values in the mixed layer from sounding data was a bit low
compared to reality, save for west KY, where it was more on track,
winds mostly just short of Lake Wind criteria. Same sounding
transfer values today, suggest mid 30 kt gusts likely from
southeast MO into southern IL and maybe southwest IN late morning
through late afternoon, which puts us right at Wind Advisory
criteria. Elsewhere, into west KY, we should be up to or just
above 30 kts peak, short of Wind Advisory, but well above Lake
Wind Advisory. Given discretion and directive flexibility, will
just issue a Wind Advisory all areas, despite likely falling just
short of literal criteria west KY. That way the lakes areas are
covered as well.
Otherwise variable high clouds today (less low level moisture/clouds).
Will follow inherited forecast numbers, which again might be
slightly better than MOS. Not sure what to make of Evansville ASOS
highs, as they have been a warm spot 4 consecutive days now
compared to nearby AWOS/ASOS sites. Have a late day slight chance
of convection across the Ozark Foothills. Not sure if we will see
development given the substantial 0-1km MLCIN forecast through
00z.
Tonight, shear PVA region will move into the area within SW flow
aloft, as the aforementioned H5 s/wv moves rapidly NE to the Upper
Midwest / Great Lakes region by 06z tonight. Small chance PoPs to
remain in the forecast. Not sure we are going to see much given
weak forcing and lack of frontal focus. Same holds true Thursday
through early Thursday night. As the previous AFD mentioned, s/wv
ridge tries to build again, so mainly instability driven
convective chances along a weak mid level PVA region.
Late Thursday night into Friday, chance PoPs for convection will
go up a bit as a boundary sags south into the northern part of our
CWFA. Friday night, should see PoPs decrease quite a bit as the
front starts to lift back north, and NVA develops across the
area. Not overly concerned with the severe threat through the
short term. Maybe an isolated strong storm here and there, brief
severe.
.LONG TERM...(Saturday through Tuesday)
Issued at 223 AM CDT Wed May 17 2017
High confidence in an unsettled weather pattern in the extended.
Medium confidence in timing and pops outside of Saturday night into
Sunday.
Models are in fair agreement for the extended although rainfall
amounts and location differ considerably. Starting Saturday we will
be in the warm sector we do expect at least scattered showers and
possibly a few thunderstorms. Li's will definitely be negative with
surface based CAPE's around 1500 j/kg. However the forecast
soundings do not look all that impressive for rain even though
PW's approach an inch and half. Once more the reason for the
scattered terminology. Otherwise we have a cold front poised to
move into and through the region Saturday night into Sunday. This
will be our best chance of storms...some of which could could be
strong bordering on severe. For now strong seems to most likely
wording with marginal instability index values. High pressure will
then take over and will likely see a cooler and dry Monday before
another front moves through which appears to be an occluded front
at this time. So likely pops will enter the picture once again
after Monday but the available moisture and instability would not
suggest severe at this juncture. As for temperatures we will be
above normal Saturday then fall well below normal next week.
&&
.AVIATION...
Issued at 407 AM CDT Wed May 17 2017
Most significant weather will be wind today. Expect SSW winds to
gust over 30 kts at times from mid morning through late afternoon.
Otherwise VFR conditions, with winds diminishing this evening back
to 8-12 kts sustained. A few gusts possible tonight. Scattered
showers and thunderstorms possible tonight. Will consider Prob30's
to account for the chance.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
for ILZ075>078-080>094.
MO...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
for MOZ076-086-087-100-107>112-114.
IN...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
for INZ081-082-085>088.
KY...Wind Advisory from 10 AM this morning to 6 PM CDT this evening
for KYZ001>022.
&&
Short Term...CN
Long Term....KH
Aviation.....CNHazardous Weather Outlook National Weather Service Paducah KY 318 AM CDT Wed May 17 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 318 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Advisory is in effect from 10 a.m. to 6 p.m. Winds may gust up to 40 mph most areas. Area river flooding continues. Refer to the flood products for details. There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Sunday, then again next Tuesday afternoon. A few strong, or isolated marginally severe storms cannot be ruled out. Locally heavy rain may also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698656, 698657, 698658, 698659, 698660, 698661, 698662, 698663, 698664, 698665, 698666.